Immune reconstitution syndrome (IRIS) is an inflammatory condition that may occur when HIV patients are started on antiretroviral medications. The cutaneous side effects of ART need to be differentiated from skin manifestations of IRIS. The restoration of immunity by effective ART in HIV-infected patients can cause temporary worsening of several infections and inflammatory skin disorders.
IRIS typically occurs in patients with low CD4 counts within the first 8 weeks of therapy (range – less than 1 week to several months). The most common types of infections seen as part of IRIS are ones that frequently affect the skin, including human papillomavirus in the form of genital, flat, or common warts, reactivation of the varicella-zoster virus or cytomegalovirus, cutaneous mycobacterial infection, or molluscum contagiosum. Inflammatory skin disorders associated with IRIS include atopic dermatitis and eosinophilic folliculitis.
In the management of cutaneous IRIS, ART needs to be continued while antibiotics, antivirals and steroids are added as appropriate.